Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Wilmington, NC

August 29, 2004Darlington County, Florence County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 29, 2004, 5:35 PM EDT for Darlington County, Florence County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 5:35 PM EDT (21:35 UTC)
Expired
Aug 29, 2004, 9:30 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Darlington County, SC, Florence County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KILM 292138
FFWILM
SCC031-041-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
535 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 535 PM EDT...HEAVY SHOWERS ASSOCIATED WITH THE CENTER OF 
TROPICAL STORM GASTON WILL CONTINUE OVER FLORENCE AND DARLINGTON 
COUNTIES FOR THE NEXT THREE TO FOUR HOURS.  HOURLY RAINFALL RATES OF 
ONE TO THREE INCHES ARE EXPECTED.  THE RAPID RUNOFF WILL RESULT IN 
FLOODING OF AREA ROADWAYS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM 
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN WILMINGTON NC.

LAT...LON 3448 8005 3448 7991 3453 7984 3448 7979
      3451 7976 3444 7976 3431 7967 3425 7957
      3394 7949 3380 7932 3383 7938 3378 7953
      3389 7994 3395 7997 3399 7990 3414 8014
      3421 8010 3436 8018 3432 8024 3437 8028

$$

RAN
1 follow-up statement
000 
WGUS72 KILM 300057
FFSILM
SCC031-041-300103-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
857 PM EDT SUN AUG 29 2004

...THE FLASH FLOOD WARNING FOR FLORENCE AND DARLINGTON COUNTIES IS
CANCELLED...

THE HEAVY RAINS ASSOCIATED WITH THE CENTER OF TROPICAL DEPRESSION 
GASTON HAVE DIMINISHED IN INTENSITY AND MOVED NORTH OF THE WARNED 
AREA.  AS OF 855 PM...NO FLOODING HAD BEEN REPORTED IN EITHER 
FLORENCE OR DARLINGTON COUNTY SO THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.  

LAT...LON 3448 8005 3448 7991 3453 7984 3448 7979
      3451 7976 3444 7976 3431 7967 3425 7957
      3394 7949 3380 7932 3383 7938 3378 7953
      3389 7994 3395 7997 3399 7990 3414 8014
      3421 8010 3436 8018 3432 8024 3437 8028

$$

RAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:24 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 4:24 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
424 PM EDT SUN AUG 29 2004

.SHORT TERM /TONIGHT/...
TROPICAL STORM GASTON IS CENTERED ON THE WILLIAMSBURG/FLORENCE
COUNTY LINE IN EASTERN SOUTH CAROLINA. KMYR IS REPORTING SUSTAINED
TROPICAL STORM FORCE WINDS AT 20Z...35G45KT...AND THE GEORGETOWN
MESONET SITE IS REPORTING 36KT GUSTS ALONG WITH A 998 MB PRESSURE.
KLTX VELOCITY PRODUCTS ARE STILL SHOWING 50-53 KT WINDS AT 5000 FT
AGL. ALL THIS POINTS TO GASTON REMAINING A MINIMAL TROPICAL STORM
INTO THE EARLY EVENING BEFORE ITS ENCOUNTER WITH LAND REDUCES THE
WINDS TO BELOW TROPICAL STORM STRENGTH.

THE STORM IS SLOWLY LIFTING NORTH AND IS PRODUCING FLOODING RAINFALL
ON THE WESTERN EYEWALL REMNANT...AND TORNADOES IN THE NORTH AND EAST
QUADRANTS OF THE CIRCULATION. ALL SENSIBLE WX ELEMENTS IN THE SHORT
TERM ARE KEYED EXCLUSIVELY TO THE MOVEMENT OF GASTON. WILL
INITIALIZE WITH 100 POPS AND SKY IN THE PATH OF THE CIRCULATION
CENTER...TAPERING DOWN TOWARD THE SOUTH AND EAST.

WILL KEEP THE FLOOD WATCH UP FOR THE COUNTIES DIRECTLY IN THE PATH
OF THE STORM...PROBABLY SOMETHING ALONG THE LINES OF WILLIAMSBURG-
FLORENCE-MARION-DARLINGTON-MARLBORO-DILLON-ROBESON. INLAND TROPICAL
STORM WIND WARNINGS CAN BE DROPPED EXCEPT FOR WILLIAMSBURG-FLORENCE-
AND MARION COUNTIES WHERE THEY WILL REMAIN UP THROUGH THE EVENING.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A HUMID AIRMASS WILL REMAIN IN PLACE BEHIND GASTON AND SHOULD REMAIN
FOR A COUPLE DAYS UNTIL A COLD FRONT MOVES IN TUESDAY INTO
WEDNESDAY. THIS FRONT...WHICH WAS EXPECTED TO SURGE SOUTH AND ACROSS
THE EASTERN CAROLINAS...IS NOW EXPECTED TO STALL AND DISSIPATE
WEDNESDAY AND THURSDAY. THE FLOW ALONG MUCH OF THE EAST COAST OF THE
U.S. WILL TURN N OR NE INTO THE CIRCULATION OF HURRICANE FRANCES.
THE STORM IS EXPECTED TO IMPACT SOMEWHERE ON THE FLORIDA PENINSULA
NEXT WEEKEND.

&&

.MARINE...
SEAS RUNNING APPROXIMATELY 10 FT AT FRYING PAN SHOALS AND NEAR 9 FT
EDISTO. WITH GASTON ON THE DECLINE...THESE SHOULD BE THE MAX VALUES
FOR THIS FORECAST PACKAGE AND HAVE POPULATED GRIDS TO REFLECT THIS
TREND. WILL WAIT UNTIL AFTER COORDINATION WITH HURRICANE CENTER TO
MAKE A DECISION ON EXTENDING TROPICAL STORM WARNINGS AND OR SMALL
CRAFT ADVISORIES.

WINDS AND SEAS DECREASE DRAMATICALLY MONDAY IN THE WAKE OF GASTON.
WNAWAVE MODEL DETECTING TROPICAL ENTITY WEST OF BERMUDA...HOWEVER
SWELL PROGGED TO MOVE NORTH WITH ALONG WITH THIS FEATURE. SYNOPTIC SW
FLOW IS REESTABLISHED WITH APPROACHING FRONT...TROUGH. FRONT STALLS
ALONG COAST WITH ONLY A COUPLE OF WEAK WAVES DEPICTED TO INTERRUPT
SW FLOW AT THE SURFACE. SEAS 2 TO 4 FEET THROUGH THE PERIOD.

HIGH PRESSURE BUILDS IN FROM NE THURSDAY INTO FRIDAY BACKING SURFACE
FLOW TO NE. SEAS WILL GENERALLY BE 3 TO 4 FEET THROUGH THIS PERIOD
WITH A FEW IN THE 5 FOOT RANGE LATE FRIDAY.

&&

.AVIATION...
TROPICAL SYSTEM IN A WEAKENING PHASE BUT STILL BRINGING STRONG WINDS
TO CRE AND MYR. VSBYS AND CIGS NOT FALLING QUITE AS MUCH AS
PREVIOUSLY THOUGH AS DRY AIR IS ERODING MOST OF THE EASTERN HALF OF
THE STORM. WRAPAROUND MOISTURE STILL POSSIBLE FROM THE NORTH AND
WEST THROUGH ABOUT 04Z. AS SYSTEM CONTINUES TO SLOWLY MOVE TO THE NE
WINDS WILL GRADUALLY TAPER OFF FROM S TO N. HEAVIEST RAIN EXPECTED
TO AFFECT FLO THROUGH EVENING HOURS...WITH MUCH LESSER PROBLEMS
EXPECTED CLOSER TO COASTLINE TERMINALS WHERE WIND WILL BE THE MAIN
ISSUE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ROBESON COUNTY
     TORNADO WATCH UNTIL 10 PM PENDER-NEW HANOVER-BRUNSWICK-
     BLADEN-COLUMBUS-ROBESON COUNTIES
SC...TROPICAL STORM WARNING HORRY-GEORGETOWN COUNTIES
     FLOOD WATCH DILLON-MARION-FLORENCE-WILLIAMSBURG-DARLINGTON-
     MARLBORO COUNTIES
     INLAND TROPICAL STORM WIND WARNING WILLIAMSBURG-FLORENCE-MARION
     COUNTIES
     TORNADO WATCH UNTIL 10 PM HORRY-MARION-DILLON-MARLBORO COUNTIES
MARINE...TROPICAL STORM WARNING LITTLE RIVER INLET TO S
         SANTEE RIVER

PUBLIC...TRA
MARINE...SHK
AVIATION...MBB
Hazardous weather outlook, Aug 29, 3:00 PM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SUN AUG 29 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-291900-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
300 PM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

...TORNADO WATCH IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 10 PM...

IN NORTH CAROLINA...BLADEN...BRUNSWICK...COLUMBUS...NEW
HANOVER...PENDER...ROBESON.

IN SOUTH CAROLINA...
DILLON...HORRY...MARION...MARLBORO.

RAINBANDS ASSOCIATED WITH TROPICAL STORM GASTON WILL HAVE THE
POTENTIAL TO PRODUCE ISOLATED AND SHORT LIVED TORNADOES ACROSS AREAS
WITHIN THE WATCH THROUGH THE EVENING.

...TROPICAL STORM WARNING FROM LITTLE RIVER INLET SOUTH TO THE SOUTH
SANTEE RIVER...
...INLAND TROPICAL STORM WIND WARNING FOR ALL OF INLAND SOUTH
CAROLINA PLUS ROBESON COUNTY IN NORTH CAROLINA...
...FLOOD WATCH FOR ALL COUNTIES...

TROPICAL STORM GASTON IS MOVING NORTH THROUGH INLAND SOUTH CAROLINA.
THE STORM IS EXPECTED TO BE CENTERED IN MARION COUNTY AROUND 730 PM
AND END UP JUST WEST OF LUMBERTON BY 10 PM.

WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED ALONG THE
PATH OF THE STORM IN FLORENCE...MARION...DILLON...AND ROBESON COUNTIES.
THESE WINDS CAN BE SUFFICIENT TO CAUSE SMALL TO MEDIUM SIZED LIMBS
TO BREAK OFF OF TREES. THE MORE SUFFICIENT IMPACT FROM THE SYSTEM
WILL BE HEAVY RAINFALL.

GASTON WILL MOVE FARTHER NORTH AND INTO CENTRAL NORTH CAROLINA
DURING THE OVERNIGHT HOURS...TAKING THE RAIN AND WIND ALONG WITH IT.

FLOODING RAINFALL IS EXPECTED ALONG THE PATH OF GASTON...PRODUCING 3
TO 5 INCHES OF RAIN IN A NARROW BAND THROUGH MARION...FLORENCE AND
TOWARD THE LUMBERTON AREA TONIGHT. AREAS FARTHER EAST TOWARD THE
COAST WILL HAVE LIGHTER AMOUNTS ALTHOUGH SQUALLS WILL BRING VERY
HEAVY BRIEF PERIODS OF RAIN.

.DAY TWO...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS ON TUESDAY...FOLLOWED BY SEVERAL DAYS
OF DRY WEATHER. MAJOR HURRICANE FRANCES IS EXPECTED TO REMAIN WELL
SOUTH OF THE CAROLINAS AND SHOULD IMPACT FLORIDA NEXT WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

MBB

In the hours before

Local storm report, Aug 29, 3:46 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TROPICAL STORM   WALLACE                 34.72N 79.84W
08/29/2004                   MARLBORO           SC   LAW ENFORCEMENT

            REPORTS OF SEVERAL TREES DOWN.

&&

MBB
Local storm report, Aug 29, 4:50 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      KINGSTREE               33.67N 79.83W
08/29/2004                   WILLIAMSBURG       SC   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED OVER SOUTHERN AND WESTERN
            WILLIAMSBURG COUNTY. THIRD AVENUE IN KINGSTREE CLOSED DUE
            TO FLOODING.

&&

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:32 PM EDTTornado WarningILMMarlboro43 min
Aug 29, 3:09 PM EDTFlash Flood WarningILMWilliamsburg3 hr

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.